Kansas, 2003

Heat in Kansas, July 14 to 18, 2003

July 14 to 18, 2003 · NWS EAX · 7 events in 7 counties and zones

Heat indices reached 110 degrees.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Oppressive heat and humidity over extreme eastern Kansas from July 14th through July 18th.Heat indices reached 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 14, 1:00 PM CST, 47 minutes earlier.

Area forecast discussion, Jul 14, 1:00 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT MON JUL 14 2003

THE SHORT TERM FOCUS HAS BEEN ON A POSSIBLE CONVECTIVE COMPLEX THAT
WOULD AFFECT MAINLY NORTH CENTRAL MISSOURI. A VIGOROUS UPPER LEVEL
SYSTEM CONTINUES TO PRODUCE CONVECTION FROM NORTHERN WISCONSIN INTO
SOUTHEAST MINNESOTA AND WILL STAY TO THE NORTH WHERE 700MB
TEMPERATURES ARE LESS THAN 12 DEGREES CELSIUS. THE NEXT CONCERN THEN
IS THE POSSIBLE DEVELOPMENT OF CONVECTION IN EASTERN NEBRASKA LATE
THIS AFTERNOON. THE MESOETA SHOWS EVIDENCE OF THE CAP ERODING ALONG
THE NEBRASKA/IOWA BORDER BY 21Z WITH CAPES UPWARDS OF 4000 J/KG IN
PLACE AND LAPSE RATES OF 7-8 C/KM. IF THE CAP CAN BE OVERCOME IN
THIS AREA...THUNDERSTORMS WOULD BE EXPECTED TO FORM INTO A COMPLEX
AND MOVE SOUTHWARD INTO NORTH CENTRAL MISSOURI. THE MESOETA WANTS TO
DEVELOP THIS CONVECTION AND PUSH AN OUTFLOW BOUNDARY QUICKLY ACROSS
THE FORECAST AREA AHEAD OF THE MAIN COLD FRONT. THIS IS A POSSIBLE
SOLUTION...HOWEVER THE MORE BELIEVABLE SOLUTION IS FOR THE
CONVECTIVE COMPLEX TO MOVE SOUTHWARD MORE SLOWLY AND JUST AHEAD OF
THE COLD FRONT. THIS WOULD BRING STORMS INTO FAR NORTHERN MISSOURI
THIS EVENING. THEN THE QUESTION BECOMES WHETHER OR NOT CONVECTION
CAN BE MAINTAINED DURING THE OVERNIGHT HOURS. THE 0-3 KM SHEAR LOOKS
TO DWINDLE AROUND 9Z AND IS A NEGATIVE FACTOR IN MAINTAINING
CONVECTION INTO CENTRAL PORTIONS OF MISSOURI. THIS WOULD INDICATE
THE COMPLEX WOULD BOW OUT AND PRODUCE SEVERE WIND GUSTS AS IT LOSES
ITS PUNCH. TO THE CONTRARY...THE LOW LEVEL JET INTENSIFIES OVERNIGHT
AND COULD SUSTAIN CONVECTION TOWARD NORTH CENTRAL MISSOURI. IN ANY
CASE...WOULD EXPECT PRECIPITATION TO COME TO AN END NEAR 15Z ACROSS
THE FORECAST AREA. WILL KEEP THE BEST CHANCES IN FAR NORTHERN
MISSOURI FOR THE CASE THAT CONVECTION WOULD MOVE IN FROM
SOUTHWESTERN IOWA...AND IN THE NORTHEAST SECTIONS WHERE THE CAP IS
WEAKEST.

HIGH PRESSURE AGAIN BUILDS ACROSS THE AREA DURING THE AFTERNOON
TUESDAY AS THE UPPER SHORTWAVE TROUGH MOVES OFF TO THE NORTHEAST.
MINOR TWEAKS WERE MADE TO TEMPERATURES WITH HIGHS IN THE UPPER 80S
TO LOWER 90S TUESDAY AND WEDNESDAY AND LOWS IN THE UPPER 60S TO
AROUND THE 70 DEGREE MARK.

STOFLET

IN THE EXTENDED...

THE ECMWF MODEL HAS HAD THE BEST RUN TO RUN CONTINUITY THE LAST FEW
DAYS AND THE 00Z GFS WAS REMARKABLY SIMILAR TO THE LATEST ECMWF.
06Z AND 12Z RUNS OF THE GFS HAVE SOME TIMING DIFFERENCES, BUT THE
GENERAL THEME IS TO HAVE THE BIG RIDGE OVER THE HIGH PLAINS
RETROGRADE BY THE WEEKEND.  IF THIS COMES TO PASS, NORTHWEST FLOW
WILL DEVELOP OVER THE MIDWEST BRINGING THE POTENTIAL FOR WARM AIR
ADVECTION THUNDERSTORMS TO NORTHERN MISSOURI BY LATE SUNDAY.

UNTIL THEN THE REGION WILL BE UNDER THE INFLUENCE OF UPPER LEVEL
RIDGING.  I HAVENT CHANGED THE TEMPERATURE FORECAST EXPECTING
AFTERNOON HIGHS TO RUN ABOUT 5 DEGREES ABOVE GUIDANCE.  I DID ADD A
20 TO 30 PERCENT CHANCE OF THUNDER OVER NORTHEAST MISSOURI FRIDAY
NIGHT.  00Z RUNS OF THE MEDIUM RANGE MODELS SUGGESTED THAT WOULD BE
THE MOST LIKELY TIME FRAME FOR A QUICK MOVING SHORTWAVE TOPPING THE
RIDGE.

KOCH

330 AM...

FOCUS FOR THIS MORNING WAS ON HEAT INDICES FOR TODAY AND
THUNDERSTORM CHANCES FOR TONIGHT.

FLATTENED RIDGE REMAINS IN CONTROL OF THE KS/MO WEATHER. THE
WESTERLIES ON TOP OF THE RIDGE STRETCH FROM THE PACIFIC NORTHWEST
THROUGH THE UPPER MIDWEST. A DEEP TROUGH IS STILL EVIDENT OVER THE
GREAT LAKES INTO THE OHIO RIVER VALLEY. DISSIPATING CONVECTIVE
ACTIVITY TO THE NORTH CAN BE SEEN ROUNDING THE NORTHEAST CORNER OF
THE RIDGE AND STARTING TO SLIDE SOUTHEAST UNDER THE TROUGH.

AFTERNOON TEMPS AND DEWPOINTS A LITTLE CONTENTIOUS TODAY. DEWPOINTS
PROGGED TO REACH INTO THE LOWER AND MID 70S THIS AFTERNOON...ALONG
WITH AFTERNOON HIGHS IN THE MID 90S. THIS GIVES US SOME 104 TO 106
HEAT INDICES FOR THE MID AFTERNOON HOURS TODAY IN WEST MO/EAST KS.
HEAT INDICES THOUGH LOOK TO FALL JUST SHORT OF THE 3 HOUR CRITERIA
THIS AFTERNOON...AND THERE WILL BE RELIEF FRO THE HEAT OVERNIGHT.
ALSO...NOT ENTIRELY CONFIDENT THE DEWPOINTS WILL TOP OUT AS HIGH AS
FORECAST. SOUTHERLY SURFACE WINDS WILL PICKUP...BUT I WOULD EXPECT
SOME MIXING IN OF SOME SLIGHTLY DRIER AIR TO THE SURFACE. SO WHILE
IT WILL BE CLOSE IN THE COUNTIES BORDERING THE KS/MO STATE LINE I
HAVE OPTED TO GO WITHOUT A HEAT ADVISORY TODAY. WILL HIGHLIGHT THE
HEAT IN THE HAZARDOUS WEATHER OUTLOOK THOUGH.

AS FOR OUR POTENTIAL FOR CONVECTION TONIGHT. THE META SEEMS TO HAVE
AN ODD LOOKING OUT FLOW CONVECTIVE SYSTEM SLIDING SOUTH AHEAD OF THE
SURFACE BOUNDARY. ADDITIONALLY THE DEWPOINTS AND UPPER LEVEL TEMPS
APPEAR CONTAMINATED BY THIS FEATURE. FOR THIS REASON I HAVE LEANED
ON THE GFS THIS MORNING. GFS IS SLIGHTLY SLOWER...BUT GIVEN THE
PRIME CONDITION THE ATMOSPHERE WILL BE IN FOR CONVECTIVE
ACTIVITY...I THOUGHT MOVING UP CHANCE POPS INTO THE EARLY EVENING
HOURS A GOOD IDEA. EXPECTATION IS THAT CONVECTION WILL DROP INTO MO
AS THE BOUNDARY SLIDES SOUTH. BEST CHANCE FOR ACTIVITY LOOKS TO
REMAIN FROM NORTH CENTRAL THROUGH CENTRAL MO ON EAST. GFS ADVERTISES
A +12 C 700MB TEMP CAP IN WEST MISSOURI FOR TONIGHT WHICH SHOULD
LIMIT THE WESTWARD EXPANSION OF THE CONVECTION. NONE THE LESS...I
PULLED CHANCE POPS INTO EAST KANSAS FOR POTENTIAL ACTIVITY THAT
MIGHT POP UP DESPITE THE CAP.

CUTTER

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jul 14, 12:00 PM CST, 1 hour 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WIND GUSTS ARE POSSIBLE
TONIGHT OVER PORTIONS OF NORTHERN MISSOURI.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER SOUTHERN MINNESOTA AND NORTHERN IOWA LATE
THIS AFTERNOON.  BY THIS EVENING STORMS MAY TRACK SOUTH INTO NORTH
CENTRAL AND NORTHEAST MISSOURI.  COMMUNITIES THAT HAVE THE BEST
CHANCE OF BEING AFFECTED BY STORMS TONIGHT ARE
TRENTON...PRINCETON...AND KIRKSVILLE.

DANGEROUS HEAT IS ANOTHER HAZARD TODAY.  AFTERNOON HEAT INDICES WILL
REACH 105 DEGREES IN SAINT JOSEPH...KANSAS CITY...WARRENSBURG...
CHILLICOTHE...AND SEDALIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT IS EXPECTED TO RETURN TO EASTERN KANSAS AND WESTERN MISSOURI
LATER IN THE WEEK.  HIGH TEMPERATURES WILL REACH THE MID 90S AGAIN
THURSDAY AND FRIDAY IN THE SAINT JOSEPH...KANSAS CITY...
WARRENSBURG...AND SEDALIA AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS EVENING OVER PORTIONS OF
NORTH CENTRAL AND NORTHEAST MISSOURI INCLUDING THE TRENTON...
PRINCETON...AND KIRKSVILLE AREAS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Atchison

When
July 14, 1:47 PM CST to July 18, 9:00 PM CST
Where
Atchison forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Heat, Doniphan

When
July 14, 1:47 PM CST to July 18, 9:00 PM CST
Where
Doniphan forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 14, 1:47 PM CST to July 18, 9:00 PM CST
Where
Johnson forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Heat, Leavenworth

When
July 14, 1:47 PM CST to July 18, 9:00 PM CST
Where
Leavenworth forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Heat, Linn

When
July 14, 1:47 PM CST to July 18, 9:00 PM CST
Where
Linn forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Heat, Miami

When
July 14, 1:47 PM CST to July 18, 9:00 PM CST
Where
Miami forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Heat, Wyandotte

When
July 14, 1:47 PM CST to July 18, 9:00 PM CST
Where
Wyandotte forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379501, 5379502, 5379503, 5379504, 5379505, 5379506, 5379507.